Alert archive / Arizona / Wind Advisories in 2025

Wind Advisory 4, NWS Flagstaff, AZ

March 3, 2025Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Mar 3, 2025, 1:33 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Mar 3, 2025, 8:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2025, 1:33 AM MST (08:33 UTC)
In effect from
Mar 3, 2025, 8:00 AM MST
Expired
Mar 3, 2025, 6:00 PM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 8.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2025-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2025-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WWUS75 KFGZ 030833
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
133 AM MST Mon Mar 3 2025

AZZ012>014-040100-
/O.NEW.KFGZ.WI.Y.0004.250303T1500Z-250304T0100Z/
Little Colorado River Valley in Coconino County-Little Colorado
River Valley in Navajo County-Little Colorado River Valley in
Apache County-
Including the cities of Snowflake, Springerville, Tuba City,
Wupatki N.M., Holbrook, St. Johns, and Winslow
133 AM MST Mon Mar 3 2025 /133 AM MST Mon Mar 3 2025/

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM MST THIS 
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts of 40 to 50 mph 
  expected.

* WHERE...Little Colorado River Valley.

* WHEN...From 8 AM this morning to 6 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could snap resulting in a few power outages. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor objects that could be blown around or damaged 
by the wind.

Winds this strong can make driving difficult, especially for high 
profile vehicles, such as RVs, campers, and tractor trailers. Use 
extra caution.

&&

$$

Humphreys
1 follow-up statement
946 
WWUS75 KFGZ 040051
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
551 PM MST Mon Mar 3 2025

AZZ012>014-040200-
/O.EXP.KFGZ.WI.Y.0004.000000T0000Z-250304T0100Z/
Little Colorado River Valley in Coconino County-Little Colorado
River Valley in Navajo County-Little Colorado River Valley in
Apache County-
Including the cities of St. Johns, Tuba City, Wupatki N.M.,
Winslow, Snowflake, Springerville, and Holbrook
551 PM MST Mon Mar 3 2025 /551 PM MST Mon Mar 3 2025/

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Winds have decreased below advisory criteria and the Wind Advisory 
will expire at 6 PM. Wind gusts in the 25 to 35 mph range will 
persist this evening before decreasing after midnight.

$$

JJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 2, 10:41 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 2, 10:41 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1041 PM MST Sun Mar 2 2025

.SYNOPSIS...Gusty southwest winds will continue into tonight
and slowly shift eastward Monday. Rain and mountain snow showers
will develop tonight and spread southeast across the area on Monday.
Expect much colder conditions on Monday, with some snow sticking to
the ground, it will seem a little wintery. Mild and dry weather
returns Tuesday and Wednesday, followed by yet another weather
system for Thursday and Friday.

&&

.UPDATE...Winds are settling down this evening in most areas, and
with this expect the Wind Advisory to expire on time at 11pm.
Pre-frontal showers have moved into NW Arizona this evening, just
entering the WFO FGZ forecast area from Fraziers Well to
Fredonia. Expect these showers to continue to move eastward across
northern Arizona ahead and along the strong cold front moving
through the area overnight. Robust post-frontal convective showers
on tap tomorrow, with snow levels below 4000'. Current forecast
is on track (only minor tweaks made at this time) - take a look at
the previous discussion for details. One minor caveat...a
secondary front (weak upper level wave) is becoming more defined
in the models that could bring an enhancement to the convective
showers and precipitation Monday afternoon and evening (chance for
greater accumulations). We'll be tracking this feature in future
updates.

&&

.PREV DISCUSSION /510 PM MST/...Already some shallow cumulus forming
over western Arizona as the ridge from this morning continue to
move east. This ridge is rapidly being replaced by falling hghts
ahead of our next trough approaching from the west. This trough is
expected to move through the central Great Basin tonight and into
southwestern Colorado Monday afternoon.

The bulk of the colder mid-level air with this system stays to our
north, but there will be a dynamical cold front that moves through
the majority of our CWA. This front moves through the Flagstaff area
around 09Z and then clears the New Mexico border as early as 18Z.
Precipitation associated withe front will be brief, but locally
intense, followed by several hours of subsidence until instability
showers develop behind the front later Monday morning and into
Monday evening.

Moisture profiles look questionable, shallow most of the time, with
saturation peaking briefly with the front and then mainly during
sporadic convection that follows. Model soundings also show some
potential for pre-frontal low clouds this evening along and west of
I-17, but precipitation is unlikely to develop within those clouds.
All this is the long way to say, QPF amounts will remain light and
snowfall amounts should not get much above an inch or two. Snow
levels plummet as low as 3500 feet behind the front, so many areas
may at least see snow falling in the convective showers on Monday.

The other issue is strong, pre-frontal southwest winds. We have an
advisory through late this evening for the western zones and this
looks good. Winds stay elevated tonight, but will decrease behind
the frontal passage. Winds aloft collapse Monday afternoon, but
strong surface gradients should keep gusty winds going, especially
for the eastern zones. Another Wind Advisory may be needed for the
eastern zones tomorrow, but will wait on issuance until the current
one expires.

This system is totally gone late Monday night, with s/wv ridging
bringing a warming trend and dry conditions Tuesday and Wednesday.
Finally, another system is possible Thursday/Friday, models waffling
with this one, but we'll keep watching. There is currently potential
that this system could bring higher snow amounts, more wind at the
very least, but due to its splitting nature, that could change.

&&

.AVIATION...Monday 03/06Z through Tuesday 04/06Z...Rain and snow
showers begin to impact the mountains terminals (i.e. KFLG, KGCN)
after 06Z with MVFR conditions near heavier showers. MVFR cloud
deck sets in over mountain terminals between 10Z and 15Z and lasts
until 21Z to 00Z with IFR conditions possible with heavier snow
showers. Rest of the region outside the mountains will see
scattered rain and snow showers with VFR or brief MVFR conditions
due to higher cloud deck. Winds SW 15-25kts, gusts 30kts
overnight, SW 20-30kts, gusts 40kts Monday, easing up to SW
15-20kts, gusts 25-30kts after 03Z.

OUTLOOK...Tuesday 04/06Z through Thursday 06/06Z...Chance of rain
and snow showers continue until 12Z Tuesday, dry until 00Z
Thursday when next storm system begins to make its way in. MVFR-VFR
until 12Z Tuesday at KFLG and KGCN, then VFR everywhere throughout
the outlook period. Winds W 10-20kts overnight Tuesday into
Wednesday morning, becoming NW 10-15kts Tuesday afternoon. Light
and variable Tuesday night into Wednesday morning, SW 10kts by
Wednesday afternoon.

&&

.FIRE WEATHER...Tonight through Tuesday...Scattered rain and snow
showers move into the region tonight and persist through Monday
evening. Winds are west-southwest 15-30 mph with gusts up to 45 mph
on Monday afternoon, with The Rim and the Little Colorado River
Valley seeing the highest winds. As precipitation chances are lower
in the Little Colorado River Valley, high winds 20-30 mph and min
humidity values in the 20-30% range do put that region in near
Critical Fire Conditions Monday afternoon.  Winds shift west-
northwest 10-20 mph on Tuesday. Temperatures drop well below normal
on Monday, becoming near normal on Tuesday.

Wednesday through Friday... Rain and snow shower chances return
Wednesday evening and last through Friday afternoon. Winds are
southwest 10-15 mph on Wednesday. Winds remain southwest and
increase to 15-30 mph with gusts up to 40 mph on Thursday, before
shifting west and becoming 10-20 mph on Friday. Temperatures are
slightly above normal on Wednesday, before significantly cooling
Thursday and Friday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM MST this evening for AZZ004-006>008-
012-015.

&&

PUBLIC...BAK/Peterson
AVIATION...Bernhart
FIRE WEATHER...Bernhart

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 1:32 AM MSTWinter Weather AdvisoryFGZCoconino19 hr

Nearby

Wind Advisories in Arizona, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.